New Mexico, 2015

Hail and Damaging Winds in New Mexico, August 8, 2015

August 8, 2015 · NWS ABQ · 6 events in 1 county or zone

A cluster of slow-moving thunderstorms developed between Cannon Air Force Base and Clovis during the late afternoon hours. Wet microburst winds and hail slammed Clovis before organizing into an extended line of torrential rainfall from northern Roosevelt County through much of Curry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cluster of slow-moving thunderstorms developed between Cannon Air Force Base and Clovis during the late afternoon hours. Wet microburst winds and hail slammed Clovis before organizing into an extended line of torrential rainfall from northern Roosevelt County through much of Curry County. Emergency management reported near zero visibility in heavy rain. Fierce lightning struck a duplex home and resulted in a large blaze that severely damaged the home. Nickel to penny size hail was also reported around the city. Minor flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 8, 2:19 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 2:19 PM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT SAT AUG 8 2015

.SYNOPSIS...
A DOME OF UPPER LEVEL HIGH PRESSURE REMAINS OVER EAST TEXAS WITH
SOUTH SOUTHWESTERLY WINDS ALOFT PERSISTING OVER NEW MEXICO. THIS
HAS KEPT INCREASED MOISTURE PUSHING INTO NEW MEXICO FROM THE
SUBTROPICS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING INTO THE EVENING AND OVERNIGHT HOURS WITH STORMS BEING
MOST CONCENTRATED IN THE CENTRAL TO WESTERN PORTIONS OF THE STATE
AND MORE SPARSE STORM ACTIVITY INTO THE EASTERN PLAINS OF NEW
MEXICO. MOISTURE WILL REMAIN OVER MUCH OF NEW MEXICO ON
SUNDAY...AND A WEAK COLD FRONT WILL BACK INTO THE NORTHEAST CORNER
OF THE STATE BY LATE AFTERNOON. STORMS WILL BE NUMEROUS OVER THE
NORTHEASTERN QUADRANT OF THE STATE SUNDAY...SPREADING FARTHER
SOUTH AND WEST INTO MONDAY AS THE FRONT ADVANCES.

&&

.DISCUSSION...
THE AXIS OF SUBTROPICAL MOISTURE WAS EASILY VISIBLE THIS MORNING
ON SATELLITE CHANNELS...STREAMING NORTHWARD FROM SONORA AND
CHIHUAHUA INTO AZ/NM. ABUNDANT MID TO HIGH LEVEL CLOUDINESS
LINGERED THROUGH THE MORNING AND EARLY AFTERNOON AND HAS STUNTED
THE DEVELOPMENT OF NEW STORMS WITH A FAIRLY MEAGER CROP OF STORMS
THUS FAR. AS HEATING CONTINUES THROUGH THE AFTERNOON...THE
BOUNDARY LAYER SHOULD CONVECTIVELY TURN OVER WITH NEW CELLS
INITIATING. THROUGH THE LATE AFTERNOON STORMS WILL BE MOST
PROMINENT ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN...BUT
ISOLATED TO SCATTERED CELLS SHOULD FILL INTO THE EASTERN PLAINS OF
THE STATE INTO THE EVENING. COVERAGE OF STORMS WILL LIKELY
DECREASE SUBSTANTIALLY AFTER MIDNIGHT...BUT SOME ACTIVITY IS
LIKELY TO PREVAIL THROUGH SUNRISE SUNDAY.

AS THE UPPER LEVEL HIGH NUDGES SLIGHTLY WESTWARD ON SUNDAY...THE
MOISTURE PLUME SHOULD REMAIN INTACT...STRETCHING FROM THE GILA
WILDERNESS NORTHEASTWARD TO THE OPPOSITE CORNER OF THE STATE.
PRECIPITABLE WATER VALUES ARE ADVERTISED TO REMAIN HIGH IN MOST
AREAS OF THE STATE...ASIDE FROM THE NORTHEAST WHERE VALUES COULD
LOWER TO NEARLY 0.5 INCH ACCORDING TO THE NAM. HIGHER POPS HAVE
BEEN KEPT ACROSS THE SOUTHWESTERN TO NORTHEASTERN ZONES...BUT THE
NAM DOES SEEM TO HAVE CUT BACK ON THE QPF BY A SUBSTANTIAL
AMOUNT FOR SUNDAY. IN THE NORTHEAST...THE BACK DOOR FRONT SHOULD
INFILTRATE COLFAX AND UNION COUNTIES BEFORE SUNSET. THE ADVECTION
OF LOW LAYER MOISTURE...BACKED UPSLOPE SURFACE FLOW...AND SURFACE
CONVERGENCE WILL ENHANCE STORM PROBABILITIES IN THE
NORTHEAST SUNDAY...SO LIKELY POPS CONTINUE IN THE FORECAST THERE.
THE FRONT COULD SPILL INTO THE UPPER RIO GRANDE VALLEY SUNDAY
EVENING...ESPECIALLY IF THE SYNOPTIC COLD POOL IS ENHANCED BY
CONVECTION.

THE REMNANTS OF THIS BOUNDARY SHOULD CONTINUE TO SPILL WESTWARD
INTO MONDAY WITH THE SURFACE WINDS VEERING EAST SOUTHEAST FARTHER
BEHIND THE BOUNDARY. THIS WILL BE WHERE SOME UPSLOPE FLOW WILL
IMPACT THE CENTRAL MOUNTAIN CHAIN AND ALSO LIKELY OVER THE
CONTINENTAL DIVIDE. PRECIPITABLE WATER VALUES SHOULD STAY QUITE
HIGH MONDAY...ESPECIALLY IN THE NORTHEAST TO EAST CENTRAL PLAINS
OF NM. DESPITE THE NAM LOOKING TOO WET FROM A PWAT
STANDPOINT...SCATTERED TO WIDESPREAD AREAS OF LOCALLY HEAVY
RAINFALL COULD CERTAINLY IMPACT THIS SECTOR OF THE STATE WHERE
FAVORABLE INGREDIENTS ARE BECOMING JUXTAPOSED. OTHERWISE...THE
SECONDARY AREA OF CONCENTRATION FOR STORMS WILL BE ALONG THE
CENTRAL MOUNTAIN CHAIN AND THE DIVIDE WHERE UPSLOPE SHOULD ASSIST.

A DOWNWARD TREND IN THE COVERAGE OF STORMS IS EXPECTED INTO
TUESDAY AS THE UPPER HIGH SHOVES ITS WAY BACK WEST. A POTENTIAL
SWATH OF DRY AIR COULD ORBIT THE HIGH AND FILTER INTO NM FROM THE
SOUTHEAST...BUT THE NAM IS NOT AS DISTINCT WITH THIS FEATURE AS
COMPARED TO THE GFS AND EUROPEAN MODELS. AT ANY RATE...THE
NORTHWESTERN HALF OF NM STILL LOOKS TO HAVE THE HIGHER
PROBABILITIES FOR STORMS. INTO WEDNESDAY AND THURSDAY...MODELS ARE
IN FAIR AGREEMENT OF LESS STORMS DUE TO THE HIGH BUILDING BACK
OVER NM WITH RISING HEIGHTS AND TEMPERATURES ALONG WITH A LACK OF
ANY NEW MOISTURE INTRUSIONS.

52

&&

.FIRE WEATHER...
PLUME OF MOISTURE EXTENDS FROM SW NM NORTHEASTWARD THIS
AFTERNOON...REMAINING ANCHORED OVER SW NM BUT TILTING IN FAVOR OF
NORTHEAST NM SUNDAY AS AN UPPER TROUGH SWINGS THROUGH THE GREAT
BASIN. CONVECTION A BIT SLOW TO IGNITE THIS AFTERNOON DUE TO THE
MORE EXTENSIVE MID CLOUD COVER WEST AND CENTRAL...BUT STARTING TO
CATCH UP AT THE MOMENT. CELL MOTION MAINLY TO THE NORTHEAST AROUND
25 MPH...SO EVEN IF CELLS PRODUCE SOME HEAVY RAIN...THEY SHOULDN/T
LINGER TOO LONG IN ANY ONE SPOT. IN ADDITION...A FEW STRONG STORMS
ARE POSSIBLE WITH GUSTY WINDS AND HAIL.

MODELS FORECASTING SIMILAR CELL MOVEMENT SUNDAY...BUT MUCH SLOWER.
THE FAR NORTHWEST SHOULD BE DRIER DUE TO THE SHIFTING PLUME.
NORTHERN AND WESTERN HIGH TERRAIN WILL BE FAVORED SUNDAY FOR WETTING
SHOWERS/STORMS...ALONG WITH THE NORTHEAST...WHERE A WEAK WIND SHIFT
COULD PRODUCE LOW LEVEL UPSLOPE FLOW INTO THE NE HIGHLANDS/EAST
SLOPES OF THE SANGRE DE CRISTO MTS. THIS LOW LEVEL EASTERLY FLOW
BECOMES MORE PRONOUNCED AS IT SAGS SOUTH INTO THE REGION SUNDAY
NIGHT THROUGH MONDAY NIGHT. THEREFORE...THE FOCUS FOR WETTING
CONVECTION WILL FAVOR THE NORTH CENTRAL...AND CENTRAL MT CHAIN
EASTWARD DURING THIS TIME. AN OCCASIONALLY GUSTY EAST WIND APPEARS
LIKELY INTO PORTIONS OF THE RGV AS WELL...AND SHOVES SOME HIGHER
DEWPOINTS TOWARDS THE CONTDVD IN NW NM. HIGH TEMPERATURES THROUGH
TUESDAY WON/T STRAY TOO FAR FROM AVERAGE DESPITE THE HIGHER
DEWPOINTS. WHILE MIN RH VALUES DECREASE SUNDAY OVER MUCH OF THE WEST
AND CENTRAL...THEY REBOUND BY MONDAY WITH GOOD TO EXCELLENT
OVERNIGHT RECOVERIES. SOME POCKETS OF FAIR TO POOR VENT RATES
FORECAST SUNDAY FOR THE NORTHEAST AND FAR SOUTHWEST...WITH GOOD TO
EXCELLENT RATES FOR MOST LOCALES MONDAY AND TUESDAY.

THE UPPER HIGH CENTER REMAINS FORECAST TO BUILD OVER NEW MEXICO AND
THE CENTRAL ROCKIES MID TO LATE NEXT WEEK...LEADING TO MINIMAL HIGH
TERRAIN POPS AND ABOVE AVERAGE HIGH TEMPERATURES.

&&

.AVIATION...
18Z TAF CYCLE
PLUME OF MOISTURE STRETCHED FROM SOUTHWEST NM NEWD WITH SFC LEE TROF.
MID LEVEL CLOUDS OVER WRN/CENTRAL NM TO SLOWLY ERODE WITH
INCREASING INSTAB...WITH SCT TO NMRS SHRA/TS DEVELOPING AFT 19Z.
BRIEF MVFR CIGS/VSBYS POSSIBLE IN CONVECTION OBSCG MTS WITH SFC
WND GUSTS TO 35KT. CELL MOTION TO BE MAINLY TO THE EAST/NORTHEAST.
WHILE TSTMS EXPECTED TO DIMINISH AFT 03Z...SHOWERS MAY PERSIST AND
A WEAK NLY WIND SHIFT MAY DEVELOP IN FAR NE NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  58  88  59  90 /  20  10   5  10
DULCE...........................  48  82  48  82 /  20  20  10  20
CUBA............................  53  83  53  84 /  40  20  20  50
GALLUP..........................  53  83  55  85 /  40  20  20  30
EL MORRO........................  51  80  52  82 /  50  40  30  40
GRANTS..........................  53  82  54  83 /  50  40  30  40
QUEMADO.........................  54  80  55  82 /  40  40  30  30
GLENWOOD........................  59  84  59  86 /  50  40  40  30
CHAMA...........................  44  78  47  79 /  20  30  20  40
LOS ALAMOS......................  60  83  59  80 /  50  40  30  50
PECOS...........................  53  83  56  80 /  40  40  40  60
CERRO/QUESTA....................  50  81  51  78 /  30  30  30  50
RED RIVER.......................  45  74  46  69 /  30  50  40  60
ANGEL FIRE......................  46  76  47  70 /  30  50  50  60
TAOS............................  51  82  52  80 /  30  20  20  40
MORA............................  52  80  52  75 /  40  50  50  70
ESPANOLA........................  55  88  57  86 /  40  20  20  40
SANTA FE........................  57  84  59  83 /  40  30  30  50
SANTA FE AIRPORT................  57  86  59  85 /  30  10  20  40
ALBUQUERQUE FOOTHILLS...........  62  87  64  87 /  40  10  30  40
ALBUQUERQUE HEIGHTS.............  66  89  68  88 /  40  20  20  30
ALBUQUERQUE VALLEY..............  61  91  63  91 /  40  20  20  30
ALBUQUERQUE WEST MESA...........  62  90  64  89 /  30  20  20  30
LOS LUNAS.......................  63  90  64  91 /  40  10  20  20
RIO RANCHO......................  65  89  65  88 /  30  20  20  30
SOCORRO.........................  62  90  63  92 /  40  20  30  20
SANDIA PARK/CEDAR CREST.........  59  84  61  84 /  40  20  30  50
TIJERAS.........................  59  86  60  86 /  40  20  30  50
MORIARTY/ESTANCIA...............  55  88  56  85 /  40  20  30  50
CLINES CORNERS..................  58  83  59  81 /  30  20  40  60
GRAN QUIVIRA....................  58  85  60  85 /  40  30  30  50
CARRIZOZO.......................  61  87  61  87 /  30  20  40  40
RUIDOSO.........................  57  80  58  79 /  40  40  50  50
CAPULIN.........................  56  87  55  79 /  30  40  50  60
RATON...........................  57  88  56  80 /  30  40  50  60
SPRINGER........................  61  88  62  82 /  30  40  50  60
LAS VEGAS.......................  56  84  56  80 /  30  20  40  60
CLAYTON.........................  65  90  63  84 /  30  40  40  40
ROY.............................  60  89  61  84 /  30  20  40  60
CONCHAS.........................  68  96  68  91 /  30  20  40  50
SANTA ROSA......................  65  94  66  91 /  30  20  40  60
TUCUMCARI.......................  68  97  68  92 /  30  10  40  40
CLOVIS..........................  68  95  68  91 /  40  10  30  30
PORTALES........................  70  96  69  93 /  40  10  30  30
FORT SUMNER.....................  68  96  69  94 /  30  20  30  30
ROSWELL.........................  70  99  70  98 /  30  10  30  20
PICACHO.........................  64  91  64  90 /  30  30  30  30
ELK.............................  61  86  60  85 /  40  30  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, Aug 8, 4:50 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT SAT AUG 8 2015

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS EXPECTED ACROSS THE SOUTHWEST MOUNTAINS AND
SHOULD EXTEND NORTH/EASTWARD LATE AFTERNOON INTO THE EVENING.
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL IS EXPECTED OVER THE MOUNTAINS SUNDAY/SUNDAY NIGHT
AND SHOULD BECOME A BIT MORE WIDESPREAD ACROSS NORTHERN/EASTERN
AREAS ON MONDAY/MONDAY NIGHT. LOCALIZED AREAS OF FLASH FLOODING
MAY OCCUR...ESPECIALLY FAVORING THE MONDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

50

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Curry

When
August 8, 4:22 PM MST to 4:27 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Cannon Air Force Base.

Thunderstorm Wind, Curry

When
August 8, 4:40 PM MST to 4:45 PM MST
Where
Curry County, Clovis
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.410, -103.200

Peak wind of 62 mph measured.

Hail, Curry

When
August 8, 4:40 PM MST to 4:45 PM MST
Where
Curry County, Clovis
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.410, -103.200

Penny size hail.

Thunderstorm Wind, Curry

When
August 8, 4:46 PM MST to 4:56 PM MST
Where
Curry County, Clovis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.410, -103.200

Observer reported hurricane-like wind and rainfall in the center of Clovis.

Hail, Curry

When
August 8, 5:00 PM MST to 5:05 PM MST
Where
Curry County, 5.31 mi ENE of Ranchvale
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
34.520, -103.230

Nickel size hail.

Lightning, Curry

When
August 8, 5:00 PM MST
Where
Curry County, Clovis
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.410, -103.200

Fire crews responded to lightning caused blaze at a duplex home that resulted in significant damage to the property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586142, 586143, 586145, 586070, 586146, 586148.